Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Novacaine reaction

02/16/2009

Question:

After having dental work for implants and receiving novacaine for the numbing agent, I have had bad reactions. Two or three hours after the implants themselves, after driving home and having dinner, I completely passed out. This happened with both visits for my implants. Then when the caps were removed (again with novacaine, but not as much) I didn`t pass out, but felt disoriented and general malaise for a couple of days. I`m wondering if this reaction can be avoided with different anesthesia for dental work. I`m a very healthy 61 year old male with low blood pressure. I really would like to avoid this kind of thing from happening again.

Answer:

With your history of low blood pressure, my presumption is that this is the cause. How it is related to dental treatment so long after the appointment, 2-3 hours later as you say, is a matter of some speculation.

My best guess, and that is what this is, is that you may have been dehydrated from not eating or drinking surrounding your appointment and numbness, but you say you ate dinner and then passed out. If this occurred with urination, sometimes there are normal reactions that lead to slow heart rate, which in the presence of low blood pressure, may have led to passing out. The same may have occurred following a big meal.

If this is concerning, I think medical consultation is appropriate but I do not think this is a "medication reaction".

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University